MAUDE Adverse Event Report: ARTHROCARE CORPORATION SUPER MULTIVAC 50 ICW; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

ARTHROCARE CORPORATION SUPER MULTIVAC 50 ICW; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Catalog Number ASC4830-01
Medical Device Problem Codes Degraded (1153); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 07/18/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during an arthroscopic gluteal muscle contracture surgery, the head of the super multivac fell off.The piece was not removed from the patient.The procedure was successfully completed with a surgical delay greater than 30 minutes using a smith and nephew back up device.No further complications were reported.
 
Additional Manufacturer Narrative
H11: internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
H2: corrected information in h6 (medical device problem code, component code, type of investigation &investigation findings).H3, h6: the reported device was received for evaluation.Visual inspection observed the returned instrument shows no manufacturing abnormalities.Product was out of the original packaging.No packaging returned.The tip is worn from use.The electrode is mostly missing and only a very small portion of one of the three stands remains at the tip.The device was plugged into the controller and registered settings (1,7).The wand was not activated due to the missing electrode.The resistance measured at 0.91 kilo ohms.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review state that a photo of the device was provided for review and confirms the reported detachment.A fluoroscopic image was also provided for review, and a small radio dense object appears, but the location of the image is unknown.The device ifu does caution that, ¿excessive use and/or use above the default set point can result in electrode failure or reduced device life expectancy¿ and to ¿check the wand tip periodically to ensure the electrode is intact and the wand is functioning as designed.¿ the super multivac 50 icw wand (electrode) is an externally communicating device, it is neither manufactured nor intended for implantation.It is also not approved for long term internal tissue exposure and long-term implantation data is not available.The patient impact was reported to be the prolonged procedure and the retained non implantable fragment from the electrode.Micro-motion or movement cannot be predicted.There is potential risk for tissue inflammation and/or pain.A definitive root cause for the reported issue could not be determined.Factors that could have contributed to the failure include procedural variance, or deviations from established protocols, increasing risks and leading to unintended consequences (1) hitting the device tip against a hard surface.2) using the device as a lever to enlarge surgical site.3) mechanical displacement of tissue through applied force.4) activating the device above recommended settings for prolonged periods of time).Based on this investigation, the need for corrective action is not indicated.
 
Additional Manufacturer Narrative
H11: h2: corrected information in b5.
 
Event or Problem Description
It was reported that during an arthroscopic gluteal muscle contracture surgery, the head of the super multivac fell off.The piece was left inside the patient.The procedure was successfully completed with a surgical delay greater than 30 minutes using a smith and nephew back up device.No further complications were reported.

Brand Name
SUPER MULTIVAC 50 ICW
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
ARTHROCARE CORPORATION
7000 west william cannon drive
austin TX 78735
Manufacturer (Section G)
ARTHROCARE CORPORATION
7000 west william cannon drive
austin TX 78735
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key22737934
Report Number3006524618-2025-00416
Device Sequence Number9104189
Product Code GEI
UDI-Device Identifier00817470003550
UDI-Public817470003550
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K033584
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/22/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberASC4830-01
Device Lot Number2154940
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/18/2025
Supplement Date Received by Manufacturer08/07/2025
10/22/2025
Initial Report FDA Received Date08/07/2025
Supplement Report FDA Received Date08/13/2025
10/22/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/16/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown